Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Tampa Bay, FL

April 20, 20205 counties in Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 20, 2020, 11:48 AM EDT for 5 counties in Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2020, 11:48 AM EDT (15:48 UTC)
Expired
Apr 20, 2020, 12:15 PM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hillsborough County, FL, Pasco County, FL, Pinellas County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 63 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:02 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
2.4
Supercell composite
22.1

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS52 KTBW 201548
SVRTBW
FLC057-101-103-105-119-201615-
/O.NEW.KTBW.SV.W.0013.200420T1548Z-200420T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
1148 AM EDT Mon Apr 20 2020

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sumter County in central Florida...
  Southeastern Pasco County in west central Florida...
  Northwestern Pinellas County in west central Florida...
  Northwestern Polk County in central Florida...
  Northern Hillsborough County in west central Florida...

* Until 1215 PM EDT.

* At 1147 AM EDT, severe thunderstorms were located along a line
  extending from near Wesley Chapel South to Lutz to near Clearwater,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tampa, Clearwater, Temple Terrace, Zephyrhills, Dade City, Lutz,
  St. Leo, Hillsborough River State Park, Zephyrhills South,
  Zephyrhills West, Land O Lakes, Egypt Lake-Leto, Greater
  Carrollwood, University, Wesley Chapel South, Greater Northdale,
  Pebble Creek, Zephyrhills North, Citrus Park and Lake Magdalene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2814 8253 2836 8240 2842 8196 2835 8196
      2835 8186 2836 8185 2836 8182 2817 8193
      2798 8232 2800 8281
TIME...MOT...LOC 1547Z 267DEG 39KT 2831 8237 2815 8246 2801 8275 

HAIL...0.88IN
WIND...60MPH
 
$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:46 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 20, 7:46 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
746 AM EDT Mon Apr 20 2020

.UPDATE...

...MESOSCALE DISCUSSION...
A line of storms associated with an advancing cold front are just
arriving in offshore waters and northern Levy County. Environmental
conditions ahead of the line remain favorable for storms to
maintain current strength and even possibly intensify.ML CAPE
values are on the order of 3000J/KG. As little as a few hundred
J/KG is sufficient, so there is plenty of instability for storms
to work with. Both shear and helicity are of lower magnitudes, but
sufficient. Bulk shear values are between 50 to 60kts, which are
enough to sustain storms. Helicity values are running in the
200-250 range, which is strong enough to support organized storms
and a brief tornado cannot but completely ruled out.

A severe thunderstorm watch is now in effect given the environment
that is reasonably favorable for damaging winds. Favorable
conditions will continue to exist for the next few hours, but upper-
level energy is expected to move away from our area later today,
reducing the threat as the line pushes southward. There will still
be enough support for the sustainment of storms, though, so we'll
continue to monitor storms as they make their way southward.

&&

.AVIATION...
A line of storms will be approaching all terminals later today, but
before they do, a strong gradient will lead to gusty conditions from
the SW at TAF sites. While still a little too uncertain to mention
in TAFs, brief periods of MVFR are also possible as storms pass
airports, and some lingering MVFR conditions are still likely for
the next couple hours before heating begins to lift ceilings.

&&

.MARINE...
Hazardous boating conditions will exist through the morning and into
the afternoon hours as a line of storms moves through coastal
waters. These will be capable of producing strong winds, and
frequent lightning. A Severe Thunderstorm Watch is in effect for
portions of coastal waters. Ahead of the line, strong winds will
lead to rough seas. A Small Craft Advisory is in effect for northern
and central offshore waters along with Tampa Bay.

&&

.Preliminary Point Temps/PoPs...
TPA  84  67  85  66 /  70  20   0   0
FMY  88  72  88  66 /  30  50  20   0
GIF  87  65  88  62 /  70  20   0   0
SRQ  86  69  85  66 /  60  40   0   0
BKV  84  63  85  60 /  80  10   0   0
SPG  85  68  85  67 /  70  30   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday afternoon for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 7 PM EDT this evening for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-
     Inland Charlotte-Inland Citrus-Inland Hernando-Inland
     Hillsborough-Inland Lee-Inland Levy-Inland Manatee-Inland
     Pasco-Inland Sarasota-Pinellas-Polk-Sumter.

Gulf waters...Small Craft Advisory until 8 PM EDT this evening for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Englewood to Tarpon
     Springs FL out 20 to 60 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...97/Flannery
UPPER AIR...24/Hubbard
DECISION SUPPORT...27/Shiveley
Hazardous weather outlook, Apr 20, 5:22 AM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
522 AM EDT Mon Apr 20 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202130-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
522 AM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A cold front will bring a line of thunderstorms through the region
today and tonight. These storms will be capable of producing gusty
winds...locally heavy rains...and deadly lightning strikes.
Additionally...some storms could be severe and the region is under
a marginal risk for severe weather.

...COASTAL FLOOD IMPACT...
Minor coastal flooding will be possible today...mainly for Levy
and Citrus Counties. The greatest threat will be during the high
tide cycle between 11 am and 2 pm.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches.

...MARINE IMPACTS...
Southwest winds of around 20 knots will lead to hazardous boating
conditions. Winds are forecast to subside tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Carlisle

In the hours before

Local storm report, Apr 20, 9:46 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
946 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     5 ESE LEBANON           29.13N 82.57W
04/20/2020                   LEVY               FL   PUBLIC

            CALLER REPORTED TREE DAMAGE ON CR336 NEAR CR
            337 BLOCKING BOTH LANES NEAR RAINBOW LAKE
            ESTATES.

&&
Special weather statement, Apr 20, 10:50 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1050 AM EDT Mon Apr 20 2020

FLZ043-142-148-242-248-201530-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-
1050 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CITRUS...NORTHERN SUMTER
AND NORTHWESTERN HERNANDO COUNTIES UNTIL 1130 AM EDT...

At 1050 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Inverness Highlands South to 9
miles southeast of Homosassa Springs. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Inverness, Wildwood, Bushnell, Homosassa Springs, Inverness Airport,
Homosassa, Inverness Highlands South, Sugarmill Woods, Lake
Panasoffkee, Center Hill, Webster, Coleman, Royal Highlands, Lake
Lindsey, Leisure Acres, Inverness Highlands, Adamsville, Sumterville,
Heatherwood and Floral City.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
central and west central Florida.

LAT...LON 2891 8195 2858 8195 2863 8263 2879 8263
TIME...MOT...LOC 1450Z 267DEG 29KT 2878 8243 2870 8245

TBW
Special weather statement, Apr 20, 11:07 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1107 AM EDT Mon Apr 20 2020

FLZ043-050-052-149-151-249-251-201545-
Inland Pasco FL-Coastal Hillsborough FL-Sumter FL-Pinellas FL-
Polk FL-Inland Hillsborough FL-Coastal Pasco FL-
1107 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...PASCO...
NORTH CENTRAL PINELLAS...NORTHWESTERN POLK AND NORTHEASTERN
HILLSBOROUGH COUNTIES UNTIL 1145 AM EDT...

At 1106 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Beacon Square to 8 miles
northwest of Palm Harbor. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tampa, New Port Richey, Zephyrhills, Dade City, Hudson, Lutz,
Holiday, St. Leo, Hillsborough River State Park, New Port Richey
East, Zephyrhills South, Zephyrhills West, Land O Lakes, Wesley
Chapel South, Beacon Square, Keystone, Greater Northdale, East Lake,
Jasmine Estates and Pebble Creek.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
central and west central Florida.

LAT...LON 2834 8283 2844 8231 2843 8225 2845 8225
      2849 8202 2809 8202 2809 8291 2821 8292
TIME...MOT...LOC 1506Z 263DEG 48KT 2827 8288 2815 8288

TBW
Local storm report, Apr 20, 11:15 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1115 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     TSTM WND DMG     2 WNW HOMOSASSA SPRINGS 28.81N 82.58W
04/20/2020                   CITRUS             FL   EMERGENCY MNGR

            MULTIPLE TREES DOWN AND GAS STATION COVER
            BLOWN OFF FROM POSSIBLE BRIEF TORNADO. TIME
            APPROX.

&&
Local storm report, Apr 20, 11:22 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1122 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND DMG     4 N WILDWOOD            28.92N 82.04W
04/20/2020                   SUMTER             FL   PUBLIC

            TREE DOWN ON CR 110 NEAR WILDWOOD. LOCATION
            AND TIME ESTIMATED.

&&
Special weather statement, Apr 20, 11:40 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1140 AM EDT Mon Apr 20 2020

FLZ050-151-251-201630-
Coastal Hillsborough FL-Pinellas FL-Inland Hillsborough FL-
1140 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR PINELLAS AND NORTHWESTERN
HILLSBOROUGH COUNTIES UNTIL 1230 PM EDT...

At 1140 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Harbor Bluffs to 9 miles west
of Ridgecrest. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Temple Terrace, Seminole,
Brandon, Lutz, Fish Hawk, St. Petersburg, Palm Harbor, South
Highpoint, Palm River-Clair Mel, Tampa International Airport, East
Lake-Orient Park, Egypt Lake-Leto, Greater Carrollwood, Riverview,
University and Ridgecrest.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
west central Florida.

LAT...LON 2809 8289 2811 8230 2783 8226 2782 8290
      2786 8291 2787 8291
TIME...MOT...LOC 1540Z 263DEG 38KT 2790 8296 2786 8296

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:33 AM EDTSpecial Marine WarningTBW117 min
Apr 20, 7:33 AM EDTSpecial Weather StatementTBWLevy42 min
Apr 20, 8:00 AM EDTSevere Thunderstorm WarningTBWLevy45 min
Apr 20, 8:43 AM EDTSevere Thunderstorm WarningTBWLevy32 min
Apr 20, 9:12 AM EDTSevere Thunderstorm WarningTBWLevy18 min
Apr 20, 9:25 AM EDTSpecial Marine WarningTBW2 hr
Apr 20, 9:29 AM EDTSpecial Weather StatementTBWCitrus31 min
Apr 20, 9:37 AM EDTSpecial Weather StatementTBWCitrus, Sumter38 min
Apr 20, 9:44 AM EDTSevere Thunderstorm WarningTBWCitrus, Levy, Sumter16 min
Apr 20, 10:09 AM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Sumter36 min
Apr 20, 10:33 AM EDTTornado WarningTBWSumter27 min
Apr 20, 10:50 AM EDTSpecial Weather StatementTBWSumter40 min
Apr 20, 11:07 AM EDTSpecial Weather StatementTBWPasco38 min
Apr 20, 11:15 AM EDTSevere Thunderstorm WarningTBWHernando, Hillsborough, Pasco, Pinellas30 min
Apr 20, 11:27 AM EDTSpecial Marine WarningTBW2 hr
Apr 20, 11:40 AM EDTSpecial Weather StatementTBWHillsborough, Pinellas50 min
Apr 20, 12:09 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas, Polk, Sumter36 min
Apr 20, 12:29 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas31 min
Apr 20, 12:33 PM EDTSpecial Weather StatementTBWHillsborough42 min
Apr 20, 12:41 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk34 min
Apr 20, 12:56 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee34 min
Apr 20, 1:05 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk25 min
Apr 20, 1:11 PM EDTSevere Thunderstorm WarningTBWPolk34 min
Apr 20, 1:25 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk35 min
Apr 20, 1:26 PM EDTSpecial Marine WarningTBW2 hr
Apr 20, 1:27 PM EDTSevere Thunderstorm WarningTBWHardee, Manatee33 min
Apr 20, 1:55 PM EDTSevere Thunderstorm WarningTBWPolk35 min
Apr 20, 2:00 PM EDTSpecial Weather StatementTBWHardee, Manatee45 min
Apr 20, 2:42 PM EDTSpecial Weather StatementTBWHighlands48 min
Apr 20, 3:29 PM EDTSpecial Weather StatementTBWHighlands31 min
Apr 20, 3:33 PM EDTSpecial Marine WarningTBW57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.